Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 99, NWS San Angelo, TX

May 8, 20164 counties in Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 8, 2016, 3:41 PM CDT for 4 counties in Texas. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2016, 3:41 PM CDT (20:41 UTC)
Expired
May 8, 2016, 4:30 PM CDT
In force
49 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Callahan County, TX, Jones County, TX, Shackelford County, TX, Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 35 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 3:50 PM CDTHAIL 1Abilene, TX
May 8, 4:31 PM CDTHAIL 0.75Hamby, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:42 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2016-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2016-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

774 
WUUS54 KSJT 082041
SVRSJT
TXC059-253-417-441-082130-
/O.NEW.KSJT.SV.W.0099.160508T2041Z-160508T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
341 PM CDT SUN MAY 8 2016

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CALLAHAN COUNTY IN WEST CENTRAL TEXAS...
  NORTHEASTERN TAYLOR COUNTY IN WEST CENTRAL TEXAS...
  SOUTHWESTERN SHACKELFORD COUNTY IN WEST CENTRAL TEXAS...
  SOUTHEASTERN JONES COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 430 PM CDT

* AT 341 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ABILENE...
  MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  HAMBY AROUND 400 PM CDT. 
  ABILENE AROUND 410 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE IMPACT...
LAKE FORT PHANTOM HILL...KIRBY LAKE...BIG COUNTRY BAPTIST ASSEMBLY AND
US-283 NEAR THE CALLAHAN-SHACKELFORD COUNTY LINE.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 280 AND 298.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3235 9974 3251 9986 3284 9958 3253 9923
TIME...MOT...LOC 2041Z 220DEG 20KT 3246 9972 

HAIL...1.25IN
WIND...60MPH
 
$$

JOHNSON
1 follow-up statement
603 
WWUS54 KSJT 082057
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
357 PM CDT SUN MAY 8 2016

TXC059-253-417-441-082130-
/O.CON.KSJT.SV.W.0099.000000T0000Z-160508T2130Z/
CALLAHAN TX-TAYLOR TX-SHACKELFORD TX-JONES TX-
357 PM CDT SUN MAY 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN CALLAHAN...NORTHEASTERN TAYLOR...SOUTHWESTERN
SHACKELFORD AND SOUTHEASTERN JONES COUNTIES...

AT 357 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HAMBY...OR 7
MILES NORTHEAST OF ABILENE...MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN CALLAHAN...NORTHEASTERN TAYLOR...SOUTHWESTERN
SHACKELFORD AND SOUTHEASTERN JONES COUNTIES...INCLUDING THE FOLLOWING
LOCATIONS: IMPACT...LAKE FORT PHANTOM HILL...KIRBY LAKE AND BIG COUNTRY
BAPTIST ASSEMBLY.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 280 AND 294.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3235 9974 3251 9986 3284 9958 3259 9933
TIME...MOT...LOC 2057Z 220DEG 20KT 3253 9965 

HAIL...1.00IN
WIND...60MPH
 
$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:34 PM CDT, 7 minutes earlier.

Area forecast discussion, May 8, 3:34 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
334 PM CDT SUN MAY 8 2016

.SHORT TERM...
(Tonight and Monday)

Dryline storms rapidly developing this afternoon across the
eastern Permian Basin and western Concho Valley. TTU WRF and the
latest HRRR showed this nicely, and indicate that the storms
should continue to increase in coverage through the evening hours,
with perhaps another round developing after 06Z as the cold front
plows into the area. Storms should shift east out of the area
after sunrise Monday as drier air works it way in from the west.

.LONG TERM...
(Monday Night through Sunday)

Upper level shortwave trough exits to the east and leaves dry
conditions for Monday Night. However, could see a few storms
develop across the far southeast counties on Tuesday and Tuesday
Night as the low level moisture returns just ahead of anotherweak
shortwave. Better coverage of storms possible Wednesday and
Thursday as a cold front moves into the area. Upper level ridge
tries to build into the Southern Rockies for the weekend,
producing northwest flow across the Southern Plains. Combine this
with a dryline from the Panhandle to the Permian Basin and this
sets the stage for more convection possible for next Saturday and
Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 63  86  59  94 /  60  10   0   0
San Angelo 	 64  89  58  93 /  50  10   0   5
Junction 	 66  91  61  92 /  40  10   5  20

&&

.SJT Watches/Warnings/Advisories...
None.
&&

07/07
Hazardous weather outlook, May 8, 2:03 PM CDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
203 PM CDT SUN MAY 8 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-091915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
203 PM CDT SUN MAY 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS MUCH
OF WEST CENTRAL TEXAS LATE THIS AFTERNOON AND THIS EVENING. LARGE
HAIL LARGER THAN GOLF BALL SIZE HAIL AND DAMAGING WINDS ARE THE
MOST LIKELY THREATS...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE AS
WELL. THESE STORMS WILL LIKELY CONTINUE WELL INTO THE EVENING
HOURS AND PERHAPS INTO THE OVERNIGHT HOURS AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO
THURSDAY...AND AGAIN FRIDAY NIGHT INTO SATURDAY. A FEW STORMS
COULD BECOME SEVERE, WITH THE BEST POTENTIAL WEDNESDAY AND
WEDNESDAY NIGHT AS A COLD FRONT MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON.

In the hours before

Special weather statement, May 8, 3:22 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
322 PM CDT SUN MAY 8 2016

TXZ054-066-113-127-128-082100-
JONES TX-RUNNELS TX-CALLAHAN TX-NOLAN TX-TAYLOR TX-
322 PM CDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CALLAHAN...TAYLOR
EAST CENTRAL NOLAN COUNTIES AND WEST CENTRAL CALLAHAN UNTIL 400 PM
CDT...

AT 321 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HAPPY VALLEY...
OR 15 MILES NORTH OF WINTERS...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  TUSCOLA AND VIEW AROUND 345 PM CDT.
  BUFFALO GAP AROUND 350 PM CDT.
  POTOSI AROUND 400 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE IMPACT...LAKE ABILENE...
CAMP TONKAWA...PUMPHREY...DRASCO...OVALO...KIRBY LAKE AND CAMP BUTMAN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WEST CENTRAL TEXAS.

LAT...LON 3202 10008 3222 10026 3260 9983 3224 9946
TIME...MOT...LOC 2021Z 235DEG 30KT 3216 10005

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 2:58 PM CDTSevere Thunderstorm WarningSJTSterling47 min
May 8, 3:19 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan, Sterling41 min
May 8, 3:22 PM CDTSpecial Weather StatementSJTTaylor38 min
May 8, 3:29 PM CDTSevere Thunderstorm WarningSJTTaylor46 min
May 8, 3:39 PM CDTSevere Thunderstorm WarningSJTNolan51 min
May 8, 3:53 PM CDTSevere Thunderstorm WarningSJTJones, Taylor52 min
May 8, 3:54 PM CDTSevere Thunderstorm WarningSJTCoke, Sterling51 min
May 8, 3:56 PM CDTSevere Thunderstorm WarningSJTNolan49 min
May 8, 4:14 PM CDTSevere Thunderstorm WarningSJTHaskell, Shackelford, Throckmorton46 min
May 8, 4:22 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones36 min
May 8, 4:29 PM CDTSevere Thunderstorm WarningSJTNolan, Runnels, Taylor46 min
May 8, 4:35 PM CDTSevere Thunderstorm WarningSJTCoke, Irion, Sterling, Tom Green40 min
May 8, 4:37 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford53 min
May 8, 4:56 PM CDTSevere Thunderstorm WarningSJTHaskell, Shackelford, Throckmorton28 min
May 8, 5:04 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor41 min
May 8, 5:12 PM CDTSevere Thunderstorm WarningSJTCoke, Irion, Sterling, Tom Green36 min
May 8, 5:35 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford55 min
May 8, 5:45 PM CDTSpecial Weather StatementSJTRunnels60 min
May 8, 6:23 PM CDTSpecial Weather StatementSJTCallahan, Coleman, Taylor52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.